On doubly nonlinear elliptic-parabolic systems arising in coupled transport phenomena in unsaturated porous media

  • Michal BenešEmail author
  • Lukáš Krupička


We consider an initial-boundary value problem for a fully nonlinear degenerate parabolic system. The mathematical problem is originally motivated by coupled Richards and heat equations modelling hygro-thermal flows in unsaturated porous media and fractured rock masses. We prove a global existence of a weak solution to this problem on an arbitrary interval of time.

Mathematics Subject Classification (2010)

Primary 35A01 Secondary 35K61 80A20 


Initial-boundary value problems for second-order parabolic systems Global existence of weak solutions Coupled heat and mass transport in porous media 


  1. 1.
    Adams A., Fournier J.F.: Sobolev spaces. In: Pure and Applied Mathematics, vol. 140., Academic Press, New York (2003)Google Scholar
  2. 2.
    Alt H.W., Luckhaus S.: Quasilinear elliptic-parabolic differential equations. Math. Z 183, 311–341 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Aubin J.P.: Un théorème de compacité. C. R. Acad. Sci. Paris 256, 5042–5044 (1963)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Beneš M.: A note on doubly nonlinear parabolic systems with unilateral constraint. Results Math. 63, 47–62 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Beneš M., štefan R.: Global weak solutions for coupled transport processes in concrete walls at high temperatures. ZAMM. Z. Angew. Math. Mech. 93, 233–251 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Beneš M., Zeman J.: Some properties of strong solutions to nonlinear heat and moisture transport in multi-layer porous structures. Nonlin. Anal. RWA 13, 1562–1580 (2012)CrossRefzbMATHGoogle Scholar
  7. 7.
    Černý R., Rovnaníková P.: Transport Processes in Concrete. CRC Press, Boca Raton (2002)Google Scholar
  8. 8.
    Dalík J., Daněček J., Vala J.: Numerical Solution of the Kiessl Model. Appl. Math. 45, 3–17 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Deangelis, M.L., Wood, E.F.: A detailed model to simulate heat and moisture transport in a frozen soil. Hydrology, Water Resources and Ecology in Headwaters, IAHS Publ. no. 248 (1998)Google Scholar
  10. 10.
    Filo J., Kačur J.: Local existence of general nonlinear parabolic systems. Nonlinear Anal. 24, 1597–1618 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    van Genuchten M.T.: A closed form equation for predicting the hydraulic conductivity of unsaturated soil. Soil Sci. Soc. Am. J. 44, 892–898 (1980)CrossRefGoogle Scholar
  12. 12.
    Giaquinta M., Modica G.: Local existence for quasilinear parabolic systems under nonlinear boundary conditions. Ann. Mat. Pura Appl. 149, 41–59 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Gilbarg D., Trudinger N.S.: Elliptic partial differential equations of second order. Springer, Berlin (2001)zbMATHGoogle Scholar
  14. 14.
    Hömberg D.: A mathematical model for the phase transitions in eutectoid carbon steel. IMA J. Appl. Math. 54, 31–57 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Kačur J.: On a solution of degenerate elliptic-parabolic systems in Orlicz-Sobolev spaces. I. Math. Z 203, 153–171 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Kufner, A., John, O., Fučík, S.: Function Spaces. Academia, New YorkGoogle Scholar
  17. 17.
    Ladyzhenskaya, O.A., Solonnikov, V.A., Uraltseva, N.N.: Linear and quasilinear equations of parabolic type. In: Translations of Mathematical Monographs, vol. 23. American Mathematical Society, New YorkGoogle Scholar
  18. 18.
    Li B., Sun W.: Global existence of weak solution for nonisothermal multicomponent flow in porous textile media. SIAM J. Math. Anal. 42, 3076–3102 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Li B., Sun W., Wang Y.: Global existence of weak solution to the heat and moisture transport system in fibrous porous media. J. Differ. Equ. 249, 2618–2642 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Li B., Sun W.: Global weak solution for a heat and sweat transport system in three-dimensional fibrous porous media with condensation/evaporation and absorption. SIAM J. Math. Anal. 44, 1448–1473 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Nečas J.: Introduction to the theory of nonlinear elliptic equations. Teubner-Texte zur Mathematik, Leipzig (1983)zbMATHGoogle Scholar
  22. 22.
    Merz W., Rybka P.: Strong solution to the Richards equation in the unsaturated zone. J. Math. Anal. Appl. 371, 741–749 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Scanlon B.R., Milly P.C.D.: Water and heat fluxes in desert soils: 2. Numerical simulations. Water Resour. Res. 30, 721–733 (1994)CrossRefGoogle Scholar
  24. 24.
    Lewis, R.W., Schrefler, B.A.: The finite element method in the static and dynamic deformation and consolidation of porous media, John Wiley and Sons, Ltd. Baffins Lane, Chichester (1998)Google Scholar
  25. 25.
    Vala J.: On a system of equations of evolution with a non-symmetrical parabolic part occuring in the analysis of moisture and heat transfer in porous media. Appl. Mat. 47, 187–214 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Weidemaier P.: Local existence for parabolic problems with fully nonlinear boundary condition: an L p-approach. Ann. Mat. Pura Appl. 160, 207–222 (1991)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.Department of Mathematics, Faculty of Civil EngineeringCzech Technical University in PraguePrague 6Czech Republic

Personalised recommendations